Home Advisory Panel           Conferences & Events          
Prophylactic Tetracycline Does Not Diminish The Severity of Epidermal Growth Factor Receptor (EGFR) Inhibitor-Induced Rash: The North Central Cancer Treatment Group (Supplementary N03CB)
Background

The use of tetracycline and semi-synthetic agents in the treatment of epidermal growth factor receptor inhibitor (EGFRI) induced rash has been studied in a small number of patients receiving these agents. Oral semi-synthetic tetracycline agents such as doxycycline and minocycline have demonstrated benefit in the reduction of rash and rash symptoms, such as pruritis, and clinicians have implemented these therapies in both reactive and proactive treatment approaches.1,2 The use of tetracycline in the treatment of EGFRI-induced rash in a randomized trial of 61 patients was reported in 2008 by Jatoi and colleagues; this trial did not demonstrate a statistically significant benefit for tetracycline in this setting, although a trend toward improved rash and its associated symptoms was noted in the group receiving the agent.3

Jatoi and colleagues reported recently on a second trial of prophylactic tetracycline in patients receiving EGFRI agents.4 In this study, rash-free patients receiving EGFRI therapy were entered into a randomized, double-blinded, placebo-controlled study. Sixty-five patients were assigned to receive either tetracycline 500 mg orally twice a day for 28 days or placebo; rash development and severity (measured by health care provider report and patient report), quality of life, and adverse events were monitored during the intervention period of four weeks, followed by an additional four week period. The primary objective for the study was comparison of the incidence of grade 2 or worse rash between the study arms. A sample size of 30 patients per study arm provided a 90% probability of detecting a difference in the incidence of severe rash of 40% between groups.

Results

Study results demonstrated that the cumulative incidence of grade 2 or worse rash was comparable across study arms, as graded by health-care provider reports. During the first 4 weeks, 27 of the patients receiving tetracycline developed a rash (82%) versus 24 of the placebo-exposed patients (75%); the rash was a grade 2 or worse in 17 (52%) and 14 (44%) of patients, respectively (P =.62). During the study period between week 5 and 8 (when patients were no longer taking tetracycline or placebo and when patient drop-out rates were high), 31 of the patients on tetracycline (94%) and 26 placebo patients (81%) had a rash (P = .15). Quality of life measurements revealed no differences between treatment arms at any point during the 8 week study period.

ManageCRC.com Commentary

The EGFRI-induced papulopustular rash is a common side effect of EGFRI therapy; optimal treatment strategies have not yet been identified. A small but growing number of trials have shown benefit using the semi-synthetic tetracycline agents, doxycycline and minocycline, in the treatment of EGFRI-induced rash; yet two negative trials with the use of tetracycline have now been published. Clearly, health care providers need to determine the best approach to management of this side effect as severe rash can lead to dose interruption or dose cessation. This trial demonstrates that the use of tetracycline is not helpful in the management of EGFRI-induced rash, and the findings are inconsistent with those obtained in trials with the semi-synthetic tetracycline agents. Although tetracycline did not reduce rash in this trial, other studies have described the use of antibiotics as helpful in treatment of infections secondary to EGFRI-induced rash.5 Further research is needed to identify the most efficacious way to treat EGFRI-induced rash as the use of these agents in patients with cancer is increasing.

References

  1. Scope A, Agero AL, Dusza SW et al. Randomized double-blind trial of prophylactic oral minocycline and topical tazarotene for cetuximab-associated acne-like eruption. J Clin Oncol. 2007;25:5390-5396. doi: 10.1200/JCO.2007.12.6987  Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/18048820 
  2. LaCouture MC, Mitchell EP, Piperdi B et al. Skin toxicity evaluation protocol with panitumumab (STEPP), a phase II, open-label, randomized trial evaluating the impact of a pre-emptive skin treatment regimen on skin toxicities and quality of life in patients with metastatic colorectal cancer. J Clin Oncol. 2010;28:1351-1357. doi: 10.1200/JCO.2008.21.7828  Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/20142600 
  3. Jatoi A, Rowland K, Sloan JA et al. Tetracycline to prevent epidermal growth factor receptor inhibitor-induced rashes: results from a placebo-controlled trial from the North Central Cancer Treatment Group (N03CB). Cancer. 2008; 113, 847-853.  doi: 10.1002/cncr.23621  Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/18543329 
  4. Jatoi A, Dakhil SR, Sloan JA et al. Prophylactic tetracycline does not diminish the severity of epidermal growth factor receptor (EGFR) inhibitor-induced rash: results from the North Central Cancer Treatment Group (Supplementary N03CB). Support Care Cancer. 2010;  [Epub ahead of print]. doi: 10.1007/s00520-010-0988-5  Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/20820817 
  5. Amitay-Laish I, David M, Stemmer SM. Staphylococcus coagulase-positive skin inflammation associated with epidermal growth factor receptor-targeted therapy: An early and a late phase of papulopustular eruptions. Oncologist. 2010;15:1002-1008. doi:10.1634/theoncologist.2010-0063  Link to abstract http://www.ncbi.nlm.nih.gov/pubmed/20709888

 



Article Created On : 12/14/2010 9:42:14 AM             Article Updated On : 12/14/2010 9:42:14 AM